By Dr Ananya Mandal, MD
Caffeine is present in over sixty plants, including coffee beans, tea leaves, cacao pods and kola nuts. Around 90% of individuals use caffeine in one form or another. Caffeine is added to food and drink items as well as to certain medications to relieve drowsiness or enhance the effects of pain killers. The Food and Drugs Administration (FDA) classifies caffeine as both a drug and a food additive.
Effects of caffeine on the body
Caffeine stimulates the central nervous system, an effect that may begin as early as 15 minutes after ingesting the caffeine and can last for as long as six hours. The main effect of caffeine is increased alertness and reduced sleepiness, but the drug can also cause problems.
A regular and excessive intake of coffee can lead to short or long term complications. Most experts agree that drinking 600 mg (around 6 cups of brewed coffee) or more of caffeine per day may cause side effects. Some examples of the side effects of excessive caffeine intake include difficulty concentrating, insomnia, muscle tremors, fast heartbeat, jitteriness, heartburn, nervousness, stomach upset and irritability.
Excessive caffeine consumption should be avoided by people who are being treated for certain conditions including depression, anxiety or insomnia, heart problems, gastroesophageal reflux disease, high blood pressure and kidney disease. In these cases, decaffeinated drinks may be chosen over caffeinated ones.
Excessive caffeine intake during pregnancy has been liked to low birth weight, premature delivery and miscarriage. Pregnant women should therefore limit their intake to the recommended amount.
People who suddenly stop their caffeine intake after previously having a regular intake, may suffer form withdrawal symptoms as the stimulant is removed from their system. Examples of withdrawal symptoms include headache, temporary depression, muscle ache, and irritability. Symptoms of withdrawal usually take around 12 to 24 hours to appear and may continue for nearly a week. To avoid withdrawal symptoms, caffeine intake should be reduced gradually.
Reviewed by Sally Robertson, BSc
Last Updated: May 2, 2014